Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 31, NWS Pendleton, OR

October 19, 20125 counties in Washington

NWS Pendleton, OR issued this wind advisory at Oct 19, 2012, 4:56 PM PDT for 5 counties in Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2012, 4:56 PM PDT (23:56 UTC)
Expired
Oct 19, 2012, 9:44 PM PDT
In force
5 hr
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 91 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WWUS76 KPDT 192356
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
456 PM PDT FRI OCT 19 2012

...VERY WINDY CONDITIONS THIS EVENING ACROSS PORTIONS OF SOUTH
CENTRAL WASHINGTON THROUGH THIS EVENING...

.STRONG PRESSURE GRADIENTS AHEAD OF A COLD FRONT ARE PRODUCING
STRONG GUSTY WINDS ACROSS THE LOWER COLUMBIA BASIN OF WASHINGTON
AND IN THE EASTERN END OF THE YAKIMA VALLEY.

WAZ027-028-200600-
/O.NEW.KPDT.WI.Y.0031.121019T2356Z-121020T0600Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...
YAKIMA...CONNELL...PROSSER...TRI-CITIES
456 PM PDT FRI OCT 19 2012

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* TIMING: VERY WINDY CONDITIONS WILL CONTINUE THIS EVENING UNTIL
  AROUND 11 PM AND THEN THEY WILL DIMINISH OVERNIGHT.

* WINDS: SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
  ARE EXPECTED THROUGH THIS EVENING...THEN DECREASING OVERNIGHT.

* IMPACTS: DRIVING MAY BE DIFFICULT ESPECIALLY FOR HIGH PROFILE
  VEHICLES. LOOSE OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

RSC
1 follow-up statement
350 
WWUS76 KPDT 200444
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
944 PM PDT FRI OCT 19 2012

WAZ027-028-200545-
/O.CAN.KPDT.WI.Y.0031.000000T0000Z-121020T0600Z/
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...
YAKIMA...CONNELL...PROSSER...TRI-CITIES
944 PM PDT FRI OCT 19 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

PRESSURE GRADIENTS HAVE WEAKENED AND STRONG WINDS ARE NO LONGER
OCCURRING IN THE AREA. AS SUCH THE WIND ADVISORY HAS BEEN
CANCELLED. BREEZY TO WINDY CONDITIONS WILL PERSIST IN THE LOWER
COLUMBIA BASIN AND THE BLUE MOUNTAINS FOOTHILLS OVERNIGHT AND ON
SATURDAY...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Oct 19, 2:56 PM PDT, 2 hours earlier.

Area forecast discussion, Oct 19, 2:56 PM PDT, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
256 PM PDT FRI OCT 19 2012

CORRECTED LONG TERM DISCUSSION TYPING ERRORS

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AN UPPER TROUGH WILL
DIG SOUTH OUT OF THE GULF ALASKA, ESTABLISHING ITSELF ALONG THE WEST
COAST BY THE END OF THIS PERIOD. CURRENTLY A MOIST ONSHORE FLOW
CONTINUES ACROSS THE REGION. SHOWERS WILL CONTINUE TO SLOP OVER THE
WASHINGTON CASCADE CREST THIS EVENING. MEANWHILE A BAND OF ISOLATED
TO SCATTERED SHOWERS ACROSS NORTHEAST OREGON AND EXTREME SOUTHEAST
WASHINGTON WILL GRADUALLY DISSIPATE THIS EVENING. A STRONG COLD
FRONT IS STILL ON TRACK TO MOVE ACROSS THE REGION FROM MIDNIGHT TO
AROUND DAYBREAK. THIS FRONT WILL BRING COLDER TEMPS WITH LOWERING
SNOW LEVELS SATURDAY. ALSO EXPECT SOME BREEZY AND GUSTY WINDS AHEAD
AND BEHIND THE FRONT. MAY SEE THE STRONGEST GUSTS WITH THE FRONTAL
PASSAGE EARLY SATURDAY MORNING. PRESSURE GRADIENTS WILL BE TIGHT
ENOUGH TO KEEP WINDS UP THROUGH THE DAY SATURDAY, WITH WINDS AT SOME
LOCATIONS POSSIBLY APPROACHING ADVISORY LEVELS. WILL NOT GO WITH ANY
WIND ADVISORIES AT THIS TIME DUE TO CONTINUED UNCERTAINTY AND THE
POSSIBLE LOCALIZED NATURE OF THE EVENT. THE ONSHORE FLOW WILL
CONTINUE AND WILL SEE SLOP OVER SHOWERS NEAR THE CASCADE CREST
SATURDAY THROUGH SUNDAY MORNING. ALSO ISOLATED TO SCATTERED SHOWERS
WILL DRIFT EAST OF THE CASCADES AT TIMES SATURDAY THROUGH SUNDAY.
SNOW LEVELS WILL RUN BETWEEN 3000 TO 4500 FEET SATURDAY AND SUNDAY
AFTERNOON, BUT WILL BE BETWEEN 2000 AND 3500 FEET SATURDAY NIGHT AND
SUNDAY MORNING. COULD SEE SNOW, POSSIBLY A INCH OR TWO, AT EASTON
AND CLE ELUM CENTRAL WASHINGTON EARLY SUNDAY MORNING. WILL TAKE A
FURTHER LOOK AT THIS SATURDAY FOR THE POTENTIAL OF AN EARLY SEASON
ADVISORY. BY SUNDAY NIGHT THE UPPER LOW LOOKS TO EXTEND DOWN THE
COAST TO CALIFORNIA. THERE IS THE POTENTIAL FOR A DISTURBANCE TO
MOVE NORTH INTO THE REGION AT THAT TIME. THIS DISTURBANCE COULD
BRING A COUPLE OF INCHES OF SNOW TO PORTIONS OF CENTRAL OREGON,
DEPENDING ON STRENGTH AND TIMING. 90

.LONG TERM...MONDAY THROUGH FRIDAY...EXTENDED MODEL SOLUTIONS START
OUT IN GOOD AGREEMENT SHOWING A LARGE MID/UPPER LEVEL LONG WAVE
TROUGH FROM THE GULF OF ALASKA SOUTHEASTWARD TO THE OFFSHORE WATERS
IN THE NE PACIFIC NEAR 130W WITH A STRONG MID/UPPER LEVEL SHORT WAVE
ROTATING FROM THE BASE OF THE TROUGH INLAND INTO NORTHERN CALIFORNIA
AROUND DAYBREAK MONDAY MORNING AND MOVING RAPIDLY INTO THE FORECAST
AREA MONDAY AFTERNOON. THE SHORT WAVE WILL STEER A SURFACE LOW TO
THE NE ALONG A COLD FRONT AND BRING THE LOW INTO CENTRAL OREGON ON
MONDAY FOR A GOOD CHANCE OF SHOWERS AT LOWER ELEVATIONS AND SHOWERS
LIKELY IN THE MOUNTAINS DURING THE DAY ON MONDAY. THE LONG WAVE
TROUGH MOVES TO THE SOUTHEAST AND DUE SOUTH OF THE QUEEN CHARLOTTE
ISLANDS MONDAY NIGHT/TUESDAY THUS ALLOWING A COUPLE OF FAST MOVING
DISTURBANCES TO MOVE THROUGH THE BASE OF THE LONG WAVE TROUGH AND
ACROSS THE PACIFIC NORTHWEST MONDAY NIGHT/TUESDAY FOR A CHANCE OF
SHOWERS THROUGH TUESDAY AFTERNOON. THE LATEST 12Z GFS AND ECMWF
MODEL RUNS SHOW DIVERGING SOLUTIONS ON TUESDAY IN TERMS OF HOW EACH
MODEL HANDLES THE LONG WAVE TROUGH AND THE NORTHERN JET STREAM IN
THE CIRCULATION ON THE SOUTHERN SECTOR OF THE LOW. TUESDAY NIGHT THE
ECMWF DEVELOPS A SURFACE LOW AND ASSOCIATED MID/UPPER LEVEL SHORT
WAVE FROM 130-135W NEAR 41N AND THEN TAKE THIS SYSTEM RAPIDLY EAST
AND INLAND ALONG THE OREGON/NORTHERN CALIFORNIA COAST ON THURSDAY.
IN CONTRAST TO THE ECMWF SOLUTION FOR TUESDAY NIGHT, THE GFS MODEL
DEVELOPS THE SURFACE LOW AND ASSOCIATED MID/UPPER LEVEL SHORT WAVE
FARTHER WEST FROM 140-145W NEAR 44N AND THEN TAKES THIS SYSTEM
EASTWARD TO 133W (STILL OFFSHORE) BY WEDNESDAY AFTERNOON AND FINALLY
MOVES THE SYSTEM TO THE OREGON COAST LATE WEDNESDAY NIGHT AND ACROSS
CENTRAL OREGON ON THURSDAY. AS SUCH THERE IS A DIFFERENCE OF 24
HOURS AS WHEN EACH MODEL TAKES THIS SYSTEM INTO THE PACIFIC
NORTHWEST DURING THE WEDNESDAY/THURSDAY TIMEFRAME. THURSDAY NIGHT
AND FRIDAY BOTH THE GFS AND ECMWF MODELS BUILD A MID/UPPER LEVEL
RIDGE OF HIGH PRESSURE ALONG 130W WITH A RELATIVELY DRY NORTHWEST
FLOW ALOFT ON THE EASTERN FLANK OF THE RIDGE OVER THE INTERIOR
PACIFIC NORTHWEST THUS HINTING AT THE START OF A DRYING TREND AS THE
RIDGE MOVES EAST INTO THE REGION FRIDAY NIGHT.  POLAN

&&

.PREVIOUS AVIATION DISCUSSION...18Z TAFS...AT 11 AM A COLD FRONT WAS
MOVING THROUGH THE FOOTHILLS OF THE BLUE MOUNTAINS. THE FRONT AND
ASSOCIATED SHOWERS WILL IMPACT THE BLUE MOUNTAINS FOR SEVERAL MORE
HOURS. AS SUCH CLOUD BASES CURRENTLY 6000 TO 8000 FEET AGL AT KPDT
AND KALW WILL RISE AS SHOWERS TAPER OFF THIS AFTERNOON WITH CLOUD
BASES LOWERING AGAIN AFTER 22Z/19TH AS ANOTHER AREA OF SHOWERS MOVES
OVER KPDT AND KALW FROM 00Z-05Z/20TH. RAIN SHOWERS WILL BEGIN
INCREASING AGAIN AREAWIDE AFTER 06Z TONIGHT AS THE NEXT SYSTEM
PUSHES ANOTHER, STRONGER COLD FRONT ACROSS THE FORECAST AREA. THE
INITIAL COLD FRONT TODAY WILL TIGHTEN PRESSURE GRADIENTS LATE THIS
MORNING AND ALL TAF SITES WILL HAVE WINDS OF 15 TO 23 KTS WITH GUSTS
TO 30 KTS AFTER 18Z AND CONTINUE THROUGH TOMORROW MORNING. AN
EXCEPTION WILL BE KRDM AND KBDN, WHERE WINDS WILL DROP BELOW 15 KTS
AFTER 07Z TONIGHT.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  56  35  53 /  50  20  20  20
ALW  49  58  39  55 /  50  20  20  30
PSC  47  62  36  58 /  20  20  10  20
YKM  37  57  30  54 /  20  20  30  30
HRI  46  61  34  57 /  30  20  10  20
ELN  39  55  31  52 /  30  20  30  30
RDM  38  53  26  51 /  20  20  10  20
LGD  42  54  29  52 /  60  30  20  20
GCD  41  56  34  54 /  50  20  10  20
DLS  47  59  37  55 /  30  20  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/99
Hazardous weather outlook, Oct 19, 6:00 AM PDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT FRI OCT 19 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
201230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL PASS ACROSS THE AREA TODAY
PRODUCING CLOUDS AND SHOWERS. PRESSURE GRADIENTS WILL TIGHTEN AND
CREATE BREEZY TO WINDY CONDITIONS OVER PORTIONS OF THE REGION LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NOTICEABLY COOLER TEMPERATURES ARE EXPECTED THIS WEEKEND WITH
LOWERING SNOW LEVELS. IN ADDITION...BREEZY TO WINDY CONDITIONS ARE
EXPECTED SATURDAY.

A LOW PRESSURE SYSTEM WILL REMAIN OFF THE COAST OF OREGON AND
WASHINGTON FOR THE NEXT SEVERAL DAYS. THE LOW WILL CONTINUE TO SPIN
DISTURBANCES INTO THE TWO STATE AREA THROUGH THE WEEKEND. THIS WILL
KEEP THE CLOUDS AND SHOWERS IN THE FORECAST INTO THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Washington, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.